Alert archive / Texas / Flash Flood Watches in 2021

Flash Flood Watch 2, NWS Houston/Galveston, TX

May 11, 20219 counties in Texas

NWS Houston/Galveston, TX issued this flash flood watch at May 11, 2021, 3:27 AM CDT for 9 counties in Texas. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
May 11, 2021, 3:27 AM CDT (08:27 UTC)
Expired
May 12, 2021, 2:57 AM CDT
In force
24 hr
Issued by
NWS Houston/Galveston, TX
Flood severity
None

Counties Brazos County, TX, Grimes County, TX, Houston County, TX, Madison County, TX, Montgomery County, TX, Polk County, TX, San Jacinto County, TX, Trinity County, TX, Walker County, TX

The radar

The Houston radar (KHGX), 152 km from the middle of the area, began a volume at 08:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 8.5 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2021-05-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2021-05-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 9 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
213 J/kg
Mixed-layer CIN
-152 J/kg
Mixed-layer LCL
1481 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
9 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

984 
WGUS64 KHGX 110827
FFAHGX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Houston/Galveston TX
327 AM CDT Tue May 11 2021

.After seeing successive rounds of heavy rainfall recently; Houston, 
Trinity, and Polk counties are sensitive to possible further heavy 
rainfall today and tonight. Because of this, a flash flood watch has 
been issued.

TXZ163-164-179-111630-
/O.NEW.KHGX.FF.A.0002.210511T0827Z-210512T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Houston-Trinity-Polk-
Including the cities of Livingston, Groveton, Crockett, Trinity, and 
Corrigan
327 AM CDT Tue May 11 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH TUESDAY NIGHT UNTIL EARLY 
WEDNESDAY MORNING...

The National Weather Service in League City has issued a

* Flash Flood Watch for a portion of southeast Texas, including the 
  following areas, Houston, Polk and Trinity.

* Through Wednesday morning

* Rainfall totals of 1 to 3 inches are forecast. Isolated totals 
  comparable to the highest totals in previous days, generally 5 to 
  7 inches, are again possible with the strongest storms.

* Flooding is possible if locations that have seen heavy rainfall in 
  the past day or two receive heavy rainfall again today. The most 
  vulnerable locations will be low-lying roads, creeks/streams, and 
  other poor-draining areas.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead to 
Flash Flooding. Flash Flooding is a very dangerous situation. You 
should monitor later forecasts and be prepared to take action should 
Flash Flood Warnings be issued.

&&

$$

SPL
3 follow-up statements
459 
WGUS64 KHGX 112032
FFAHGX

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Houston/Galveston TX
332 PM CDT Tue May 11 2021

TXZ176>178-196-198-199-120445-
/O.EXA.KHGX.FF.A.0002.000000T0000Z-210512T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Brazos-Grimes-Madison-Montgomery-San Jacinto-Walker-
Including the cities of Bryan, Coldspring, College Station, 
Conroe, Huntsville, Madisonville, Navasota, Shepherd, 
and The Woodlands
332 PM CDT Tue May 11 2021

...FLASH FLOOD WATCH IN EFFECT THROUGH WEDNESDAY MORNING...

The National Weather Service in Houston/Galveston has expanded
the

* Flash Flood Watch to include a portion of southeast Texas... 
  including the following counties...Brazos...Grimes...Madison...
   Montgomery...San Jacinto and Walker. 

* Through Wednesday morning

* Rainfall totals of 1 to 3 inches are forecast. Isolated totals 
  comparable to the highest totals in previous days, generally 5 
  to 7 inches, are again possible with the strongest storms. 

* Flooding is possible if locations that have seen heavy 
  rainfall in the past day or two receive heavy rainfall again 
  today. The most vulnerable locations will be low-lying roads, 
  creeks/streams, and other poor-draining areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to Flash Flooding. Flash Flooding is a very dangerous situation.
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$

TXZ163-164-179-120445-
/O.CON.KHGX.FF.A.0002.000000T0000Z-210512T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Houston-Polk-Trinity-
Including the cities of Corrigan, Crockett, Groveton, Livingston,
and Trinity
332 PM CDT Tue May 11 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH WEDNESDAY
MORNING...

The Flash Flood Watch continues for

* A portion of southeast Texas...including the following 
  counties...Houston...Polk and Trinity. 

* Through Wednesday morning

* Rainfall totals of 1 to 3 inches are forecast. Isolated totals 
  comparable to the highest totals in previous days, generally 5 
  to 7 inches, are again possible with the strongest storms. 

* Flooding is possible if locations that have seen heavy 
  rainfall in the past day or two receive heavy rainfall again 
  today. The most vulnerable locations will be low-lying roads, 
  creeks/streams, and other poor-draining areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to Flash Flooding. Flash Flooding is a very dangerous situation.
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
467 
WGUS64 KHGX 120254
FFAHGX

Flood Watch
National Weather Service Houston/Galveston TX
954 PM CDT Tue May 11 2021

TXZ176>178-196-198-199-120400-
/O.CAN.KHGX.FF.A.0002.000000T0000Z-210512T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Brazos-Grimes-Madison-Montgomery-San Jacinto-Walker-
Including the cities of Bryan, Coldspring, College Station, 
Conroe, Huntsville, Madisonville, Navasota, Shepherd, 
and The Woodlands
954 PM CDT Tue May 11 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of southeast Texas has been
cancelled. Additional periods of showers and thunderstorms are 
anticipated overnight, however the ground should be able to absorb
most of it without many issues. The flood threat should be more
localized versus widespread. 

$$

TXZ163-164-179-121200-
/O.CON.KHGX.FF.A.0002.000000T0000Z-210512T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Houston-Polk-Trinity-
Including the cities of Corrigan, Crockett, Groveton, Livingston,
and Trinity
954 PM CDT Tue May 11 2021

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 7 AM CDT WEDNESDAY...

The Flash Flood Watch continues for

* A portion of southeast Texas...including the following 
  counties...Houston...Polk and Trinity. 

* Until 7 AM CDT Wednesday

* Some locations in the area have seen 4 to 8 inches of rainfall
  the past several days. Any additional moderate to heavy rain
  falling over those locations in a short time period will 
  quickly runoff and cause flooding. 

* The most vulnerable locations will be low-lying roads, 
  creeks/streams, and other poor-draining areas. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may develop that lead
to Flash Flooding. Flash Flooding is a very dangerous situation.
You should monitor later forecasts and be prepared to take action
should Flash Flood Warnings be issued.

&&

$$
362 
WGUS64 KHGX 120757
FFAHGX

Flood Watch
National Weather Service Houston/Galveston TX
257 AM CDT Wed May 12 2021

TXZ163-164-179-120900-
/O.CAN.KHGX.FF.A.0002.000000T0000Z-210512T1200Z/
Houston-Trinity-Polk-
Including the cities of Livingston, Groveton, Crockett, Trinity, and 
Corrigan
257 AM CDT Wed May 12 2021

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for a portion of southeast Texas, including 
the following areas, Houston, Polk and Trinity has been cancelled.

The Flood Watch is cancelled. Though light to occasionally moderate 
rain showers may be seen at times through early afternoon, rain 
rates will not be high enough to threaten additional flooding. 
Please continue to heed remaining road closures.

$$

SPL

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before this flash flood watch went out at May 11, 12:01 AM CDT, 3 hours 26 minutes earlier.

Area forecast discussion, May 11, 12:01 AM CDT, 3 hours 26 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
1201 AM CDT Tue May 11 2021

.AVIATION [06Z TAF ISSUANCE]...

Mix of VFR to IFR cigs across SE Texas to continue through the
rest of the night hours. Cigs expected to lift Tuesday morning
and possibly scatter out during the afternoon hours. There is
still a chance for patchy fog to develop given the small dew point
spreads and light VRB winds, however, high clouds moving in from
the west could suppress it from forming.

Tuesday, continued with not mentioning wx for the morning hours,
though some isolated activity is possible. SHRA/TSRA activity
will be more pronounced mostly along areas north of I-10 during
the mid to late afternoon hours along a meandering boundary line.
Hazards with these storms will be heavy rain, strong VRB gusty
winds, frequent lightning and hail. Models bring this activity
down into areas south of I-10 in the overnight hours, however,
will have to wait for models to initiate them first Tuesday
afternoon in order to obtain a better sense of timing and
intensity of these storms.

S winds at 10 KTS or less expected Tuesday...VRB at times across
CLL/UTS/CXO. Wind speeds along the coasts will be at 15 KTS or
less. 24

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      67  79  63  71  60 /  30  80  80  60  20
Houston (IAH)              75  88  67  75  62 /  20  30  70  70  20
Galveston (GLS)            76  84  72  78  67 /  10  20  60  70  30

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&

Aviation...24

The office that day

Everything else NWS Houston/Galveston, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 11, 6:28 AM CDTAreal Flood AdvisoryHGXPolk3 hr
May 11, 6:46 AM CDTSpecial Weather StatementHGXPolk44 min
May 11, 7:25 AM CDTSevere Thunderstorm WarningHGXPolk35 min
May 11, 8:34 AM CDTAreal Flood AdvisoryHGXPolk3 hr
May 11, 10:03 AM CDTSmall Craft AdvisoryHGX3 hr
May 11, 11:05 AM CDTSpecial Weather StatementHGXHouston10 min
May 11, 1:09 PM CDTSpecial Weather StatementHGXMadison36 min
May 11, 1:21 PM CDTSpecial Weather StatementHGXBrazos39 min
May 11, 1:28 PM CDTTornado WarningHGXHouston, Madison, Walker32 min
May 11, 1:57 PM CDTTornado WarningHGXHouston, Madison, Walker18 min
May 11, 2:20 PM CDTTornado Warning Tornado observedHGXHouston, Trinity, Walker25 min
May 11, 2:41 PM CDTSevere Thunderstorm WarningHGXHouston64 min
May 11, 3:09 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson52 min
May 11, 3:31 PM CDTSevere Thunderstorm WarningHGXHouston44 min
May 11, 3:53 PM CDTSevere Thunderstorm WarningHGXHouston37 min
May 11, 4:10 PM CDTSevere Thunderstorm WarningHGXBrazos, Burleson, Grimes35 min
May 11, 4:14 PM CDTTornado WarningHGXHouston, Trinity31 min
May 11, 4:27 PM CDTTornado WarningHGXHouston, Trinity, Walker33 min
May 11, 4:44 PM CDTTornado WarningHGXHouston, Polk, Trinity46 min
May 11, 4:54 PM CDTSevere Thunderstorm WarningHGXPolk, San Jacinto, Trinity51 min
May 11, 5:22 PM CDTSpecial Weather StatementHGXMontgomery, Waller38 min
May 11, 5:34 PM CDTAreal Flood AdvisoryHGXHouston, Madison116 min
May 11, 5:41 PM CDTSevere Thunderstorm WarningHGXLiberty, Polk, San Jacinto, Trinity64 min
May 11, 5:49 PM CDTAreal Flood AdvisoryHGXHouston, San Jacinto, Trinity, Walker116 min
May 11, 6:18 PM CDTSevere Thunderstorm WarningHGXLiberty42 min

Nearby

Flash Flood Watches in Texas, 2021Every flash flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.